Facebook Pixel
EmpowHER Guest

Regarding hiatal hernia & diverticulosis, is feeling nausea and faint during certain exercises a serious symptom?

By Anonymous September 3, 2009 - 10:15pm
Rate This

What are the latest non-surgical & surgical remedies? I read about something called Esophyx in your January '09 issue.

8 years ago, I was diagnosed with hiatal hernia & diverticulosis. For 7 years, I have been taking Prevacid-my orescription med.

What caught my attention was the day I tried Pilates for the first time. This is known to be a mild exercise.
While I was doing an exercise that required laying on my back, I felt nauseau and faint. This is one of the first times

I experienced these symptoms and felt so badly.

Weeks later I joined a restorative yoga class. Even though I received personal attention from the instructor, the same horrible feelings of nausea and faint returned.

This 2nd experience confirms to me that I have certain physical limitations because of this hiatus hernia. Apparently, I must keep my stomach below my head when doing any exercise in order to avoid feelings of nausea and faint.

In the last 6 weeks, I started physical therapy exerises to strengthen my abdominal, back and shouler muscles.
Even though there have been some noticeable benefits, my physical therapist was limited in what exercises she could offer me. While doing some of the prescribed exercises at home, these same feelings of nausea and faint reoccurred; and I
stopped doing those paricular exercises.

After both the pilates class and the yoga class, others remarked how pale I looked. I needed to sit on the floor, my
back against a wall, knees bent for 30 to 40 minutes each time.

Another concern of my is the long term affects of my prescription meds - Prevacid. I'm not sure if this was meant only
for short time use or if any studies have been done regarding long term use.

Add a Comment1 Comments

HERWriter Guide

Hi Anon

Thanks for your question and welcome!

It does seem like you do have these limitations due to your hernia and you'll just have to work out around those limitations. There are a lot of workouts you can do where it should be less of an issue - your doctor or personal trainer can advise you on this. Having heartburn like you do can also limit what you can do with regard to lying on the floor and raising your body up in certain positions.

With regard to long term effects of taking Prevacid - there have not been any side effects of great concern - diarrhea and stomach upset is the main side effect that concerns patients (up to 3-7% of patients have complained of these side effects). The serious side effect like those that affect heart health or others are less than 1% and are so varied that they cannot be directly linked to the medication. However, Prevacid has not been on the market long enough to see what would be considered "long term effects" - I believ it has been around less than 20 years. You can find the full list of side effects here: http://www.prevacid.com/products/capsules.aspx

Has this helped you?

September 5, 2009 - 6:02am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Hiatal Hernia

Get Email Updates

Hiatal Hernia Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!